New York, 2013

Hail and Damaging Winds in New York, September 11, 2013

September 11, 2013 · NWS ALY · 16 events in 7 counties and zones

A very warm and humid air mass was in place across eastern New York on Wednesday, September 11th. With temperatures into the 90s and dewpoints in the 70s, there was a large amount of instability across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A very warm and humid air mass was in place across eastern New York on Wednesday, September 11th. With temperatures into the 90s and dewpoints in the 70s, there was a large amount of instability across the region. A stalled surface frontal boundary remained well north of the region across southern Canada.

As a subtle upper level disturbance moved across Pennsylvania, thunderstorms developed west of the region across central New York and moved eastward into eastern New York for the late afternoon and evening hours. Some of these thunderstorms produced damaging winds to trees and power lines and large hail. In addition, these thunderstorms produced a large amount of cloud to ground lightning, which caused damaged to trees and some structures. A historic church in Ballston Center had a brief fire due to a lightning strike, which damaged the steeple. Media reported that nearly 20,000 customers lost power as a result of the thunderstorms.

By late in the evening, thunderstorms weakened and moved east of the region, ending the threat for severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 11, 3:24 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 11, 3:24 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
424 PM EDT WED SEP 11 2013

.SYNOPSIS...
OUR REGION WILL REMAIN IN A WARM AND HUMID AIR MASS TONIGHT INTO
THURSDAY...AS A FRONTAL BOUNDARY REMAINS POSITIONED OVER THE UPPER
GREAT LAKES AND SOUTHEAST CANADA. AS THIS FRONT APPROACHES ON
THURSDAY...SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD
ACROSS THE AREA. THE COLD FRONT WILL PASS THROUGH LATE THURSDAY INTO
THURSDAY NIGHT...AND WILL USHER IN A DRIER AND MUCH COOLER AIR MASS
FOR FRIDAY INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 400 PM EDT...SEVERE THUNDERSTORM WATCH 521 CONTINUES UNTIL 10
PM FOR MUCH OF THE AREA EXCEPT FOR DUTCHESS/LITCHFIELD. ALSO A HEAT
ADVISORY REMAINS IN EFFECT UNTIL 6 PM FOR FOR THE HUDSON VALLEY FROM
GENERALLY GLENS FALLS SOUTHWARD TO POUGHKEEPSIE...AS WELL AS
LITCHFIELD CT.

A VERY SUMMER-LIKE DAY ACROSS THE AREA WITH A HOT AND HUMID AIR MASS
POSITIONED OVER THE REGION. TEMPERATURES STILL IN THE UPPER 80S TO
LOWER 90S...WITH OPPRESSIVE DEWPOINTS IN THE LOWER TO MID 70S. HEAT
INDEX VALUES ESPECIALLY IN THE HUDSON VALLEY...HAVE CONSISTENTLY
BEEN RUNNING IN THE 100-105 RANGE MUCH OF THE AFTERNOON. OPPRESSIVE
HEAT AND HUMIDITY OF THIS MAGNITUDE HAS NOT BEEN SEEN SINCE THE HEAT
WAVE BACK IN MID-JULY.

THE SUBSTANTIAL HEAT/HUMIDITY HAS RESULTED IN VERY HIGH LEVELS OF
INSTABILITY. THE SPECIAL 18Z SOUNDING FROM ALB INDICATED OVER 4000
J/KG OF SBCAPE! THE ENTIRE AREA IS EXTREMELY UNSTABLE...RANGING FROM
AROUND 3000 NORTH TO 5000 J/KG SOUTH FROM THE SPC RAP HOURLY
MESOSCALE ANALYSIS. THE BEST 0-6 KM SHEAR CONTINUES TO BE LOCATED
ACROSS NORTHERN PORTIONS OF THE AREA...GENERALLY IN THE 25-35 KT
RANGE...WITH WEAKER MAGNITUDE SOUTH. HOWEVER...DESPITE THE WEAKER
SHEAR FROM AROUND THE CAPITAL REGION SOUTHWARD...THE LARGE MAGNITUDE
OF CAPE WITH STEEP 850-500 MB LAPSE RATES OF OVER 7.0C/KM WILL STILL
RESULT IN A MULTICELL CONVECTIVE MODE WITH LARGE HAIL/DAMAGING WINDS
THE MAIN THREATS.

CONVECTION HAS BEEN INCREASING SUBSTANTIALLY IN COVERAGE ACROSS
SOUTH CENTRAL NY AND CENTRAL PA...AND IS EXPECTED TO SPREAD
NORTHEASTWARD INTO MUCH OF OUR AREA. STILL COME QUESTION AS TO THE
EVENTUAL COVERAGE...SO WILL MENTION SCATTERED COVERAGE FOR NOW. A
FEW CELLS HAVE ALREADY DEVELOPED ACROSS THE HIGHER TERRAIN OF THE
ADIRONDACKS/CATSKILLS. DEPENDING ON EVENTUAL CONVECTIVE
TRENDS...DUTCHESS/LITCHFIELD MAY NEED TO BE ADDED TO THE SEVERE
THUNDERSTORM WATCH LATER ON.

CONVECTION SHOULD START TO DECREASE IN INTENSITY AND EVENTUALLY
DIMINISH IN COVERAGE LATER THIS EVENING. WILL LOWER POPS TO MAINLY
SLIGHT CHANCE AFTER MIDNIGHT...WITH NO DISCERNIBLE FORCING
MECHANISMS AROUND. IT WILL BE ANOTHER WARM AND MUGGY NIGHT WITH LOWS
ONLY IN THE 65-70 RANGE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THURSDAY LOOKS TO BE ANOTHER ACTIVE DAY ACROSS THE AREA...AS A COLD
FRONT AND UPPER LEVEL TROUGH APPROACH FROM THE GREAT LAKES. HIGH
LEVELS OF MOISTURE WILL REMAIN IN PLACE AHEAD OF THE
FRONT/TROUGH...WITH PWATS EXPECTED TO BE OVER 1.5 INCHES WHICH IS
BETWEEN 1 TO 2 STDEV ABOVE NORMAL FOR MID SEPTEMBER. LARGE SCALE
ASCENT WILL ALSO BE PRESENT...WITH SURFACE CONVERGENCE AHEAD OF AND
ALONG THE COLD FRONT AND UPPER LEVEL DYNAMICS ASSOCIATED WITH THE
TROUGH. SO THERE IS A HIGH PROBABILITY OF WIDESPREAD SHOWERS AND
THUNDERSTORMS...STARTING FROM MAINLY LATE MORNING ACROSS WESTERN
AREAS AND SHIFTING EASTWARD DURING THE AFTERNOON. WILL MENTION
LIKELY TO CATEGORICAL POPS FOR THE ENTIRE AREA.

WITH REGARDS TO THE POTENTIAL FOR SEVERE STORMS AGAIN...THERE IS
SOME QUESTION AS TO HOW MUCH INSTABILITY CAN BUILD AHEAD OF THE COLD
FRONT. THERE COULD BE QUITE A BIT OF CLOUD COVER TO START TO THE
DAY...BUT EXPECTED AT LEAST SOME BREAKS OF SUNSHINE...ESPECIALLY
FROM THE CAPITAL DISTRICT SOUTH AND EAST WHERE IT WILL TAKE LONGER
FOR THE FRONT TO APPROACH. FARTHER NORTH AND WEST OVER THE
ADIRONDACKS...THERE IS A SMALLER TIME WINDOW FOR BREAKS OF SUN AND
RESULTING INSTABILITY BUILDUP. SO EXPECTING THE MAIN THREAT AREA TO
BE FROM THE MOHAWK AND HUDSON VALLEYS SOUTH AND EAST. MAGNITUDE OF
CAPE IS NOT EXPECTED TO BE AS STRONG AS WEDNESDAY AND MID-LEVEL
LAPSE RATES ARE FORECAST TO BE WEAKER AND GENERALLY 6.0C/KM OR LESS.
THE DEEP LAYER SHEAR IS EXPECTED TO BE STRONGEST OVER THE NORTHERN
HALF OF THE AREA...AROUND 30-35 KT. SO THE MAIN THREATS ARE EXPECTED
TO BE DAMAGING WINDS FROM WET MICROBURSTS AND LOCALLY HEAVY
RAINFALL. ISOLATED FLASH FLOODING IS POSSIBLE...BUT SYNOPTIC SCALE
PARAMETERS DO NOT FAVOR A WIDESPREAD FLASH FLOOD EVENT.

MODEL GUIDANCE IN GENERAL AGREEMENT WITH SHOWING SHOWERS AND
T-STORMS LINGERING THROUGH MUCH OF THE EVENING...ESPECIALLY FROM THE
HUDSON VALLEY EASTWARD...AS IT WILL TAKE SOME TIME FOR THE COLD
FRONT TO CLEAR THE AREA. ANY SEVERE THREAT SHOULD DIMINISH AFTER
DARK WITH LOSS OF INSTABILITY. THE WIDESPREAD CONVECTION WILL TAPER
OFF TO SCATTERED SHOWERS OVERNIGHT.

FRIDAY LOOKS TO BE MUCH COOLER AND BREEZY BEHIND THE COLD FRONT.
TEMPERATURES WILL ACTUALLY BE BELOW NORMAL AFTER BEING WELL ABOVE
NORMAL FOR MUCH OF THE WEEK. THERE WILL LIKELY BE MORE CLOUDS THAN
SUNSHINE...WITH ISOLATED TO SCATTERED SHOWERS...AS THE UPPER TROUGH
AXIS MOVES OVERHEAD. THE BEST CHANCE FOR ANY MEASURABLE PRECIP WILL
BE OVER THE HIGHER TERRAIN. GRADUAL DRYING AND CLEARING EXPECTED
FRIDAY NIGHT AS THE UPPER TROUGH AXIS SHIFTS EAST OF THE AREA AND
HIGH PRESSURE BUILDS EASTWARD ACROSS THE GREAT LAKES. DRY AND COOL
WEATHER IN STORE FOR SATURDAY WITH HIGH PRESSURE BUILDING IN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THIS WILL BE A RELATIVELY DRY PERIOD WITH THE ONLY FEATURE THAT MAY
BRING US A MAINLY SLIGHT CHANCE OF SHOWERS BEING A COLD FRONTAL
PASSAGE SUNDAY NIGHT.  TEMPERATURES WILL BE SEASONABLY COOL
THROUGHOUT THE WEEK...WITH HIGHS RANGING FROM AROUND 60 DEGREES IN
THE HIGH PEAKS...TO AROUND 70 IN THE VALLEYS.  BEHIND THE COLD
FRONT...HIGHS WILL RANGE FROM THE LOW AND MID 50S IN THE HIGHER
ELEVATIONS...TO THE MID AND UPPER 60S IN THE LOWER ELEVATIONS.  BY
WEDNESDAY...READINGS WILL HAVE BOUNCED BACK TO HIGHS FROM AROUND 60
DEGREES IN THE HIGH PEAKS...TO AROUND 70 IN THE VALLEYS.

LOWS SATURDAY NIGHT WILL RANGE FROM THE LOWER AND MID 30S IN THE
HIGHER ELEVATIONS...TO MAINLY THE LOWER 40S DOWN THE HUDSON VALLEY
AND ACROSS THE SOUTHERN TIER.  LOWS SUNDAY NIGHT WILL RANGE FROM THE
LOWER 40S TO LOWER 50S...BACKING OFF AGAIN MONDAY NIGHT TO LOWS
SIMILAR TO THOSE OF SATURDAY NIGHT.  TUESDAY NIGHT LOWS WILL AVERAGE
SLIGHTLY MILDER.  NORMAL HIGHS IN ALBANY FOR THIS PERIOD ARE IN THE
LOWER 70S...WITH THE NORMAL LOWS IN THE LOWER 50S.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
CLEAR SKIES ARE CURRENTLY IN PLACE ACROSS THE REGION WITH FEW-SCT
CU STARTING TO DEVELOP TO THE WEST OF THE TERMINALS OVER THE HIGH
TERRAIN OF THE ADIRONDACKS AND CATSKILLS. VFR CONDITIONS WILL BE
IN PLACE THROUGH THE REMAINDER OF THE EARLY TO MID AFTN HOURS.

BY THE LATE AFTN AND INTO THE EVENING...SCT THUNDERSTORMS DEVELOPING
OVER PA AND WESTERN/CENTRAL NY WILL SPREAD EASTWARD TOWARDS EASTERN
NY AND WESTERN NEW ENGLAND. WILL INCLUDE A VCSH AND A TEMPO FOR A
TSRA AT KGFL/KPSF/KALB. KPOU SHOULD BE FAR ENOUGH SOUTH TO AVOID THE
MAJORITY OF THE TSTORM ACTIVITY TODAY. FLYING CONDITIONS CAN BRIEFLY
DROP TO MVFR AND PERHAPS EVEN IFR WITHIN ANY TSTM AS IT PASSES OVER
THE REGION WITH GUSTY WESTERLY WINDS AS WELL.

SHRA/TSRA WILL DISSIPATE AND/OR MOVE AWAY FROM THE REGION BY THE
LATE EVENING. WITH THE HIGH LOW LEVEL MOISTURE IN PLACE...SOME
MIST/FOG WILL DEVELOP TONIGHT...ESP AT THOSE SITES THAT SEE RAINFALL
LATER THIS AFTN OR THIS EVENING. KGFL/KPSF WILL BE MOST SUSCEPTIBLE
TO DROPPING TO IFR VSBY DUE TO LOCAL TERRAIN EFFECTS...WITH AT LEAST
MVFR AT THE OTHER SITES AS WELL.

MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON THURSDAY MORNING INTO
AFTN AS A COLD FRONT APPROACHES. FOR NOW...WILL INCLUDE A VCSH AND
SHOW INCREASINGLY LOWER CIGS FOR THE MORNING HOURS.

OUTLOOK...
THURSDAY TO THURSDAY NIGHT: HIGH OPERATIONAL IMPACT. LIKELY
SHRA...TSRA.
FRIDAY: LOW OPERATIONAL IMPACT. BREEZY. SLIGHT CHANCE OF SHRA.
FRIDAY NIGHT TO MONDAY: NO OPERATIONAL IMPACT. NO SIG WX.

&&

.FIRE WEATHER...
NO FIRE WEATHER ISSUES ARE EXPECTED AT THIS TIME. SCATTERED
THUNDERSTORMS WITH DOWNPOURS ARE EXPECTED INTO THIS EVENING BEFORE
WEAKENING. A STRONG COLD FRONT...ACCOMPANIED BY WIDESPREAD SHOWERS
AND THUNDERSTORMS WITH HEAVY RAIN...WILL MOVE ACROSS THE REGION
THURSDAY USHERING IN A MUCH COOLER AND LESS HUMID AUTUMN AIR MASS
FOR FRIDAY INTO THE WEEKEND.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS WITH DOWNPOURS...ARE EXPECTED
ACROSS THE HSA DURING THE AFTERNOON AND EVENING HOURS TODAY
ASSOCIATED WITH A PRE FRONTAL TROUGH. MORE WIDESPREAD CONVECTION IS
EXPECTED ON THURSDAY WITH ADDITIONAL DOWNPOURS...ASSOCIATED WITH A
STRONG COLD FRONT DROPPING SOUTHEASTWARD THROUGH OUR REGION LATE
THURSDAY AND THURSDAY NIGHT. DRIER AND MUCH COOLER WEATHER IS
EXPECTED TO END THE WEEK.

WITHIN ANY SHOWERS OR THUNDERSTORMS...THERE WILL BE THE POTENTIAL
FOR MINOR FLOODING OF POOR DRAINAGE...URBAN...AND LOW LYING AREAS
DUE TO HEAVY RAIN FALLING IN A SHORT PERIOD OF TIME THIS AFTERNOON
INTO THIS EVENING. THERE IS EVEN A THREAT OF ISOLATED FLASH FLOODING
WHERE THUNDERSTORMS REPEATEDLY MOVE ACROSS THE SAME AREAS.
THUNDERSTORMS SHOULD DIMINISH LATER THIS EVENING INTO THE OVERNIGHT
HOURS.

THURSDAY INTO THURSDAY EVENING...WITH THE MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS...SOME AREAS MAY RECEIVE AROUND 1 TO 2 INCHES OF
RAIN. AGAIN...MAINLY MINOR FLOODING OF POOR DRAINAGE...URBAN...AND
LOW LYING AREAS IS EXPECTED WITH ISOLATED FLASH FLOODING. WITHIN
BANK RISES WILL OCCUR ON SOME MAIN STEM RIVERS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR CTZ001-013.
NY...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NYZ041-049-050-
     052-053-059-060-064-065-083-084.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...ELH
AVIATION...FRUGIS
FIRE WEATHER...JPV
HYDROLOGY...JPV
Hazardous weather outlook, Sep 11, 3:45 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
445 PM EDT WED SEP 11 2013

NYZ041-049-050-052-053-059-060-064-083-084-121100-
NORTHERN SARATOGA-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN ULSTER-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
445 PM EDT WED SEP 11 2013

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 521 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FOLLOWING COUNTIES IN
EAST CENTRAL NEW YORK...SARATOGA...EASTERN SCHENECTADY...EASTERN
ALBANY...WESTERN RENSSELAER...EASTERN GREENE...WESTERN
COLUMBIA...EASTERN ULSTER...SOUTHEAST WARREN...SOUTHERN
WASHINGTON.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

ALSO...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL.
MINOR FLOODING OF URBAN...POOR DRAINAGE AND OTHER LOW LYING
LOCATIONS IS POSSIBLE. ISOLATED FLASH FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THURSDAY INTO
THURSDAY EVENING...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
HEAVY RAINFALL. MINOR FLOODING OF URBAN...POOR DRAINAGE AND OTHER
LOW LYING LOCATIONS IS POSSIBLE. ISOLATED FLASH FLOODING WILL ALSO
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

MAZ001-025-NYZ032-033-038>040-042-043-047-048-051-054-058-061-063-
082-VTZ013>015-121100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-
NORTHERN FULTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
445 PM EDT WED SEP 11 2013

...SEVERE THUNDERSTORM WATCH 521 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN
ADIRONDACKS...MOHAWK AND SCHOHARIE VALLEYS...EASTERN
CATSKILLS...LAKE GEORGE REGION...NORTHERN AND CENTRAL
TACONICS...AS WELL AS WESTERN MASSACHUSETTS AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ALSO...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL.
MINOR FLOODING OF URBAN...POOR DRAINAGE AND OTHER LOW LYING
LOCATIONS IS POSSIBLE. ISOLATED FLASH FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THURSDAY INTO
THURSDAY EVENING...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
HEAVY RAINFALL. MINOR FLOODING OF URBAN...POOR DRAINAGE AND OTHER
LOW LYING LOCATIONS IS POSSIBLE. ISOLATED FLASH FLOODING WILL ALSO
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CTZ001-013-NYZ065-121100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN DUTCHESS-
445 PM EDT WED SEP 11 2013

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
WESTERN DUTCHESS COUNTY OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO THE EVENING. ANY THUNDERSTORM WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH AND LARGE HAIL. IN
ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY CAUSE MINOR FLOODING OF POOR DRAINAGE...
URBAN...OR LOW LYING AREAS. ISOLATED FLASH FLOODING IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THURSDAY INTO
THURSDAY EVENING...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
HEAVY RAINFALL. MINOR FLOODING OF URBAN...POOR DRAINAGE AND OTHER
LOW LYING LOCATIONS IS POSSIBLE. ISOLATED FLASH FLOODING WILL ALSO
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

NYZ066-121100-
EASTERN DUTCHESS-
445 PM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN DUTCHESS COUNTY OF
EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO THE EVENING. ANY THUNDERSTORM WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH AND LARGE HAIL. IN
ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY CAUSE MINOR FLOODING OF POOR DRAINAGE...
URBAN...OR LOW LYING AREAS. ISOLATED FLASH FLOODING IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THURSDAY INTO
THURSDAY EVENING...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
HEAVY RAINFALL. MINOR FLOODING OF URBAN...POOR DRAINAGE AND OTHER
LOW LYING LOCATIONS IS POSSIBLE. ISOLATED FLASH FLOODING WILL ALSO
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Sep 11, 1:48 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
248 PM EDT WED SEP 11 2013

NYZ032-033-111930-
HAMILTON NY-NORTHERN HERKIMER NY-
248 PM EDT WED SEP 11 2013

...STRONG THUNDERSTORMS IN

  NORTHERN HAMILTON COUNTY IN EASTERN NEW YORK...
  NORTHERN HERKIMER COUNTY IN EASTERN NEW YORK...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS AROUND 50
MPH...FREQUENT LIGHTNING.  THIS STORM WAS LOCATED 15 MILES WEST OF
FORKED LAKE PUBLIC CAMPGROUND...OR ABOUT 18 MILES NORTHEAST OF OLD
FORGE...AND MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHWEST OF LAKE EATON CAMPGROUND BY 320 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND
SOUTHERN VERMONT.

LAT...LON 4412 7427 4397 7425 4393 7432 4390 7431
      4385 7484 4400 7498 4407 7489 4412 7428
TIME...MOT...LOC 1848Z 242DEG 26KT 4396 7480

FRUGIS
Special weather statement, Sep 11, 2:04 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
304 PM EDT WED SEP 11 2013

NYZ058-063-064-111930-
WESTERN GREENE NY-WESTERN ULSTER NY-EASTERN ULSTER NY-
304 PM EDT WED SEP 11 2013

...A STRONG THUNDERSTORM IN

  GREENE COUNTY IN EAST CENTRAL NEW YORK...
  ULSTER COUNTY IN EAST CENTRAL NEW YORK...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED 18 MILES
SOUTHWEST OF WOODLAND VALLEY CAMPGROUND...OR ABOUT 7 MILES NORTHWEST
OF GRAHAMSVILLE...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
9 MILES WEST OF WOODLAND VALLEY CAMPGROUND BY 330 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND
SOUTHERN VERMONT.

LAT...LON 4203 7476 4212 7456 4215 7453 4215 7451
      4217 7446 4220 7453 4224 7445 4202 7405
      4185 7447 4187 7447 4201 7478
TIME...MOT...LOC 1905Z 235DEG 18KT 4192 7465

IRL/SND
Special weather statement, Sep 11, 4:01 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
501 PM EDT WED SEP 11 2013

NYZ038-040-047-112145-
MONTGOMERY NY-SCHOHARIE NY-SOUTHERN HERKIMER NY-
501 PM EDT WED SEP 11 2013

...STRONG THUNDERSTORMS IN

  MONTGOMERY COUNTY IN EASTERN NEW YORK...
  SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...
  HERKIMER COUNTY IN EASTERN NEW YORK...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES WEST OF FORT
PLAIN TO 10 MILES WEST OF SHARON SPRINGS TO 10 MILES WEST OF
SUMMIT...AND MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
SUMMIT AND SHARON SPRINGS BY 525 PM EDT
RICHMONDVILLE AND AMES BY 530 PM EDT
FORT PLAIN AND COBLESKILL BY 540 PM EDT
CANAJOHARIE AND BREAKABEEN BY 545 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND
SOUTHERN VERMONT.

LAT...LON 4298 7491 4296 7455 4280 7443 4253 7439
      4252 7471 4262 7464 4274 7467 4283 7466
      4289 7487 4284 7488 4282 7492 4283 7493
TIME...MOT...LOC 2101Z 270DEG 21KT 4289 7495 4281 7481
          4258 7477

IRL/SND

The radar

The Albany radar (KENX), 51 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Schoharie

When
September 11, 4:25 PM EST
Where
Schoharie County, 0.8 mi SE of Leesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.793, -74.618

Trees were reported down as a result of thunderstorm winds in Sharon Springs.

Thunderstorm Wind, Schoharie

When
September 11, 4:35 PM EST
Where
Schoharie County, 0.47 mi NNE of Carlisle
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.756, -74.445

Trees were reported down in Carlisle as a result of thunderstorm winds.

Hail, Fulton

When
September 11, 4:52 PM EST to 4:57 PM EST
Where
Fulton County, 2.18 mi NNW of Cork
Measured
1.25 in hail
Reported by
Social Media
Coordinates
43.081, -74.479

A member of the public reported half dollar size hail during a thunderstorm 4 miles south of Caroga Lake via Facebook.

Hail, Fulton

When
September 11, 5:00 PM EST to 5:05 PM EST
Where
Fulton County, 2.34 mi NNW of West Bush
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.109, -74.404

Quarter size hail was reported during a thunderstorm at Peck Lake. There was enough hail for the ground to be completely covered.

Hail, Fulton

When
September 11, 5:00 PM EST to 5:03 PM EST
Where
Fulton County, 1.24 mi SE of Caroga Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.138, -74.482

Quarter size hail was reported during a thunderstorm in Caroga Lake.

Thunderstorm Wind, Fulton

When
September 11, 5:00 PM EST
Where
Fulton County, 2.35 mi NW of West Bush
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.108, -74.407

Numerous trees and power poles were knocked over as a result of thunderstorm winds at Peck Lake.

Thunderstorm Wind, Herkimer

When
September 11, 5:00 PM EST
Where
Herkimer County, 0.54 mi ESE of Poland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.226, -75.061

Trees and wires were downed as a result of thunderstorm winds at the intersection of Routes 8 and 28 in Poland, near the Cold Brook line.

Thunderstorm Wind, Greene

When
September 11, 5:10 PM EST
Where
Greene County, 0.39 mi SSW of Prattsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.315, -74.433

Multiple trees were downed in Prattsville as a result of thunderstorm winds.

Thunderstorm Wind, Saratoga

When
September 11, 5:35 PM EST
Where
Saratoga County, 0.76 mi NNE of Cedar Bluffs
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.040, -73.713

Large trees and a power pole were reported down along Route 9P in Saratoga Lake as a result of thunderstorm winds. The wind was measured at 70 MPH.

Thunderstorm Wind, Saratoga

When
September 11, 5:35 PM EST
Where
Saratoga County, 1.27 mi E of Saratoga Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.076, -73.775

Trees were reported down along Union Avenue in Saratoga Springs as a result of thunderstorm winds.

Thunderstorm Wind, Warren

When
September 11, 5:55 PM EST
Where
Warren County, 3.01 mi S of French Mtn
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
43.327, -73.729

A spotter reported via Facebook an estimated thunderstorm wind gust of 60 MPH at the corner of Potter and West Mountain Roads in Queensbury.

Thunderstorm Wind, Warren

When
September 11, 5:56 PM EST
Where
Warren County, 1.19 mi NNW of West Glen Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.316, -73.677

Trees and branches were reported down on Hidden Hills Drive near Dixon Road in Queensbury as a result of thunderstorm winds.

Thunderstorm Wind, Washington

When
September 11, 6:00 PM EST
Where
Washington County, 0.7 mi NE of Argyle
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.238, -73.491

Widespread trees and power lines were reported down through Arygle and the surrounding areas as a result of thunderstorm winds.

Thunderstorm Wind, Washington

When
September 11, 6:05 PM EST
Where
Washington County, 0.67 mi SE of Ft Ann
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
43.414, -73.490

Trees were reported down in Fort Ann as a result of thunderstorm winds.

Thunderstorm Wind, Washington

When
September 11, 6:10 PM EST
Where
Washington County, 0.66 mi SSE of Hartford
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
43.361, -73.395

Trees were reported down in Hartford as a result of thunderstorm winds.

Thunderstorm Wind, Washington

When
September 11, 6:15 PM EST
Where
Washington County, 1.01 mi SSE of Granville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.406, -73.263

Several trees were reported down in Granville as a result of thunderstorm winds. Roads needed to be closed as a result of being blocked from tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469010, 469011, 469012, 469013, 469014, 469016, 469017, 469018, 469036, 469037, 469047, 469051, 469048, 469050, 469052, 469053.